New York, 2013Flash Flood in New York, January 31, 2013
January 31, 2013 · NWS BTV · 1 event in 1 county or zone
Warm temperatures and rainfall beginning January 30 caused rivers to swell and the breakup of ice cover. Ice jams resulted on January 31, primarily on the Ausable River and its tributaries, and the Great Chazy River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm temperatures and rainfall beginning January 30 caused rivers to swell and the breakup of ice cover. Ice jams resulted on January 31, primarily on the Ausable River and its tributaries, and the Great Chazy River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 31, 6:36 AM EST, 14 minutes earlier.
Area forecast discussion, Jan 31, 6:36 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
636 AM EST THU JAN 31 2013
.SYNOPSIS...
LOW PRESSURE MOVING INTO SOUTHERN QUEBEC WILL PUSH A COLD FRONT
THROUGH THE REGION THIS MORNING...WITH WIDESPREAD RAIN COMING TO
AN END BY MID-MORNING. BEHIND THE FRONT...STRONG WEST-SOUTHWEST
WINDS WILL DEVELOP ACROSS THE REGION WITH SOME TREE DAMAGE AND
POWER OUTAGES LIKELY THROUGH THE DAY. WINDS ABATE TONIGHT AS AN
UPPER TROUGH SETTLES OVER THE REGION...AND DOMINATES THE NORTH
COUNTRY'S WEATHER THROUGH THE WEEKEND WITH A RETURN TO SEASONAL
TEMPERATURES AND OCCASIONAL SNOW SHOWERS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 626 AM EST THURSDAY...CURRENT FORECAST IN GOOD SHAPE WITH
ONLY MINOR TWEAKS TO TEMPS NEEDED TO REFLECT CURRENT OBSERVATIONAL
TRENDS. COLD FRONT MAKING ITS WAY INTO NORTHERN NEW YORK AT THIS
HOUR WITH TEMPS BEGINNING TO FALL AND WINDS PICKING UP RAPIDLY.
ALREADY SEEN A FEW GUSTS OVER 40KTS ACROSS ST. LAWRENCE COUNTY AND
ARE STILL FORECAST TO STEADILY INCREASE THROUGH EARLY AFTERNOON.
ALL WIND ADVISORIES AND WARNINGS REMAIN IN PLACE.
PREVIOUS DISCUSSION...
DEEPENING LOW PRESSURE CURRENTLY MOVING INTO SOUTHERN QUEBEC WILL
CONTINUE TO PUSH A COLD FRONT THROUGH THE NORTH COUNTRY THIS
MORNING. POST-FRONTAL PASSAGE...WIDESPREAD PRECIPITATION COMES TO
AN END AND STRONG SOUTHWESTERLY WINDS DEVELOP AS 925-850MB JET
RELOADS AND SURFACE LAPSE RATES STEEPEN TREMENDOUSLY. MEAN MIXED
LAYER WINDS ACROSS NORTHERN NEW YORK CONTINUE TO SUPPORT SURFACE
WIND GUSTS OVER 50KTS...AND 30-40KTS ACROSS VERMONT PEAKING MID-
DAY AND ABATING LATE THIS EVENING. WIND ADVISORIES AND WARNINGS
CONTINUE FOR SCATTERED TO NUMEROUS POWER OUTAGES DUE TO DOWN TREES
AND POWER LINES. IN ADDITION...THE COMBINATION OF STRONG COLD AIR
ADVECTION AND SOUTHWESTERLY FLOW OFF LAKE ONTARIO WILL PROVIDE A
FAVORABLE ENVIRONMENT FOR LAKE EFFECT SNOW SHOWERS ACROSS SOUTHERN
ST. LAWRENCE COUNTY AND INTO THE NORTHERN ADIRONDACKS. NOT LOOKING
AT A WHOLE LOT OF ACCUMULATION...BUT A DUSTING TO 2" SEEMS LIKELY.
AS FOR TEMPS TODAY...HIGHS LIKELY TO OCCUR THIS MORNING IN THE 40S
AND 50S AND FALL INTO THE 20S THIS AFTERNOON AS THE COLD FRONT
PUSHES THROUGH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AS OF 412 AM EST THURSDAY...TRAILING UPPER TROUGH OVER THE GREAT
LAKES TODAY WILL SHIFT INTO THE NORTHEAST TONIGHT AND DOMINATE
THE NORTH COUNTRY'S WEATHER THROUGH THE SHORT TERM PERIOD.
TEMPERATURES RETURN TO MORE SEASONAL LEVELS WITH LOWS IN THE
SINGLE DIGITS AND TEENS AND HIGHS IN THE TEENS TO 20S. SHOULD BE
MAINLY DRY ACROSS MOST OF THE REGION THROUGH FRIDAY NIGHT THOUGH
THE THREAT OF LAKE EFFECT SNOWS ACROSS THE USUAL PRONE AREAS IN
NORTHERN NEW YORK WILL CONTINUE THROUGH FRIDAY AS MEAN BOUNDARY
LAYER WINDS REMAIN OUT OF THE SOUTHWEST AND MID LEVEL TEMPS
CONTINUE TO FALL. ADDITIONAL ACCUMULATIONS OF A DUSTING TO 2
INCHES IS POSSIBLE. SHORTWAVE ENERGY MOVING THROUGH THE UPPER
FLOW ENTERS THE REGION GOING INTO SATURDAY WITH A MODEST LIGHT
SNOWFALL EXPECTED ACROSS THE REGION. NOTHING TO GET TOO EXCITED
ABOUT...AND GENERALLY LOOKING AT 1-3" WHICH WILL AT LEAST MAKE IT
LOOK LIKE WINTER AGAIN.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 412 AM EST THURSDAY...NO APPRECIABLE CHANGES IN REGARD TO
THE EXTENDED FORECAST FROM SUNDAY ONWARD INTO THE MIDDLE PORTIONS
OF NEXT WEEK AS THE NORTHEASTERN STATES WILL REMAIN UNDER THE
INFLUENCE OF A BROAD AND SEMI-STATIONARY H5 UPPER TROUGH. THIS
WILL FEATURE A FAIRLY HIGH DEGREE OF CLOUD COVER AND SEASONABLY
COLD TEMPERATURES...BUT NOT TO THE DEGREE OF LAST WEEKS COLD
SNAP. WITH THE MEAN LONGITUDINAL AXIS OF THE TROUGH NEARLY ATOP
OUR AREA...THE BEST POTENTIAL FOR ANY CYCLOGENESIS SHOULD OCCUR
EAST OR OFFSHORE OF OUR AREA...WITH ONLY A FEW NRN STREAM
IMPULSES AND/OR LAKE EFFECT ACTIVITY BRINGING PERIODIC CHANCES OF
LIGHT SHSN OR FLURRIES. THUS ACCUMULATIONS WILL BE NEGLIGIBLE TO
LIGHT WITH THE BEST CHANCES OCCURRING ACROSS THE HIGHER TERRAIN
AND IN THE LAKE ONTARIO SNOWBELTS OF NRN NY. BEST SHOT OF
WIDESPREAD LIGHT SNOWS OR FLURRIES STILL LOOKS TO OCCUR BY LATER
SUNDAY INTO SUNDAY NIGHT WHEN A MODESTLY STRONG NORTHERN STREAM
IMPULSE CROSSES THE REGION. AS MENTIONED ABOVE... TEMPERATURES
WILL REMAIN SEASONABLY COLD THROUGH THE PERIOD...THOUGH OVERNIGHT
LOWS LIKELY TO BE TEMPERED CONSIDERABLY BY CLOUD COVER. DAILY
HIGHS GENERALLY IN THE 20S...THOUGH A TAD CHILLIER ON MONDAY (15
TO 25). LOWS MAINLY IN THE 5 TO 15 ABOVE RANGE.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
...STRONG AND GUSTY WINDS EXPECTED TODAY WITH MODERATE TO LOCALLY
SEVERE TURBULENCE ALONG WITH CROSSWIND CONCERNS AT KBTV...KPBG AND
KRUT...
THROUGH 12Z FRIDAY...WIDESPREAD OVC VFR/MVFR CONDS AND RAIN
EXPECTED THROUGH 12-14Z AS COLD FRONT MAKES IT'S WAY ACROSS THE
REGION. SOME BRIEF IFR POSSIBLE. AFTER 12-14Z CIGS/VSBYS
GRADUALLY IMPROVE WITH RAIN ENDING AS FRONT CLEARS EAST. ONLY
EXCEPTION AT KSLK WHERE SOME SHSN AND SOMEWHAT LOWER VSBYS/CIGS TO
MVFR/IFR POSSIBLE THROUGH THE DAY. PRIMARY CONCERN HOWEVER WILL
BE VERY STRONG AND GUSTY POST-FRONTAL WINDS THROUGH THE DAY WITH
WEST TO SOUTHWESTERLY GUSTS INTO THE 35 TO 45 KT RANGE LIKELY.
THIS WILL CREATE MODERATE TO LOCALLY SEVERE TURBULENCE WITH
CROSSWIND ISSUES ALSO LIKELY AT CHAMPLAIN VALLEY TERMINALS OF
KRUT/KBTV/KPBG.
OUTLOOK 12Z FRIDAY THROUGH MONDAY...
12Z FRIDAY THROUGH 12Z SATURDAY...WINDS GRADUALLY DIMINISH DURING
THURSDAY EVENING. GENERALLY VFR WITH MVFR/BRIEF IFR IN SNOW
SHOWERS ESPECIALLY AT KSLK AND ACROSS THE HIGHER TERRAIN.
12Z SATURDAY TO 00Z SUNDAY...GENERALLY VFR ACROSS VERMONT WITH
AREAS OF IFR WITH SNOW SHOWERS IN NORTHERN NY...MAINLY AT KSLK.
00Z SUNDAY TO 18Z SUNDAY...MAINLY VFR WITH WEAK HIGH PRESSURE.
18Z SUNDAY TO 12Z MONDAY...WIDESPREAD MVFR/IFR IN SNOW SHOWERS OR A
PERIOD OF LIGHT SNOW WITH WEAK COASTAL LOW PRESSURE.
12Z MONDAY ONWARD...TRENDING VFR AS WEAK HIGH PRESSURE RETURNS.
&&
.HYDROLOGY...
AS OF 412 AM EST THURSDAY...COMBINATION OF RAIN AND SNOWMELT WILL
CAUSE SHARP RISES ON RIVERS THROUGH FRIDAY. RAINFALL FORECAST OF
3/4 TO 1 1/4 INCHES ON MOSTLY FROZEN GROUND WILL RESULT IN DECENT
RUNOFF. IN ADDITION...NOHRSC MODELED SNOWMELT FOR 48 HOUR PERIOD
INDICATES LOSS OF NEARLY ALL LOW LEVEL SNOW COVER INTO 3/4 TO 1
INCH OF LIQUID...AND DEEPER SNOWPACK RELEASING A COUPLE INCHES OR
MORE OF MELT. FORECASTS FOR MAIN RIVERS NEAR OR BELOW FLOOD STAGE.
MAIN HYDRO THREAT WILL BE DUE TO ICE JAMS. HIGH CONFIDENCE THAT
RISES OF MAGNITUDE FORECAST WILL SUFFICIENT TO BREAK UP THE ICE
COVER. RIVER ICE COVERAGE HAS REBOUNDED WITH THE PAST WEEK'S FRIGID
TEMPERATURES, ALTHOUGH THERE IS SOME UNCERTAINTY RELATED TO ICE
THICKNESS. GENERALLY NEED ICE 6 INCHES OR THICKER TO BE STRONG
ENOUGH TO JAM AND CAUSE FLOODING. DESPITE UNCERTAINTY RISK IS
GREATER ENOUGH TO WARRANT THE WATCH.
SECONDARY THREAT WILL BE RUNOFF RELATED...AS STORM DRAINS...
DITCHES...AND CULVERTS BLOCKED BY ICE AND SNOW WILL CAUSE
LOCALIZED FLOOD PROBLEMS.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH FRIDAY MORNING FOR VTZ001>012-016>019.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR VTZ001>012-
016>019.
NY...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR NYZ026>031-
034-087.
FLOOD WATCH THROUGH FRIDAY MORNING FOR NYZ026>031-034-035-087.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ035.
&&
SYNOPSIS...LAHIFF
NEAR TERM...LAHIFF
SHORT TERM...LAHIFF
LONG TERM...JMG
AVIATION...JMG
HYDROLOGY...WFO BTVHazardous weather outlook, Jan 31, 3:14 AM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
314 AM EST THU JAN 31 2013
NYZ026>031-034-087-010815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
314 AM EST THU JAN 31 2013
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ035-VTZ001>012-016>019-010815-
EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-
WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
314 AM EST THU JAN 31 2013
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Essex
- When
- January 31, 6:50 AM EST to 10:00 AM EST
- Where
- Essex County, 0.69 mi N of Upper Jay to 1.15 mi WNW of Keene
- Cause
- Ice Jam
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 44.340, -73.780
An ice jam formed on the East Branch of the Ausable River between Keene and Jay, and moved downstream. Evacuations were necessary in Jay. The jam moved downstream through Ausable Forks and caused the East Branch Ausable River to spike above flood stage briefly.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 31, 201310 injured · $400,000 · 1 event
- High Wind and Strong Wind in Massachusetts, January 31, 2013$630,000 · 70 kt wind · 17 events
- Flooding in Virginia, January 31, 2013$760,000 · 6 events
- High Wind in New Jersey, January 31, 2013$331,000 · 51 kt wind · 7 events
- Flood and High Wind in New York, January 31, 2013$251,000 · 61 kt wind · 10 events
- High Wind in New York, January 31, 2013$150,000 · 55 kt wind · 13 events
- Debris Flow in Washington, January 31, 2013$250,000 · 1 event
- High Wind in Connecticut, January 31, 2013$180,000 · 68 kt wind · 6 events
- Damaging Winds in Virginia, January 31, 20132 injured · $59,000 · 65 kt wind · 8 events
- High Wind and Strong Wind in New York, January 31, 2013$90,000 · 50 kt wind · 9 events
- Damaging Winds in North Carolina, January 31, 2013$53,000 · 60 kt wind · 17 events
- High Wind in Connecticut, January 31, 2013$70,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424005.